Theory of periodic and solitary space charge waves in extrinsic semiconductors

Journal Article (Journal Article)

We present a theory of the existence and stability of traveling periodic and solitary space charge wave solutions to a standard rate equation model of electrical conduction in extrinsic semiconductors which includes effects of field-dependent impurity impact ionization. A nondimensional set of equations is presented in which the small parameter β = (dielectric relaxation time) / (characteristic impurity time) ≫ 1 plays a crucial role for our singular perturbation analysis. For a narrow range of wave velocities a phase plane analysis gives a set of limit cycle orbits corresponding to periodic traveling waves. while for a unique value of wave velocity we find a homoclinic orbit corresponding to a moving solitary space charge wave of the type experimentally observed in p-type germanium. A linear stability analysis reveals all waves to be unstable under current bias on the infinite one-dimensional line. Finally, we conjecture that solitary waves may be stable in samples of finite length under voltage bias. © 1991.

Full Text

Duke Authors

Cited Authors

  • Bonilla, LL; Teitsworth, SW

Published Date

  • January 1, 1991

Published In

Volume / Issue

  • 50 / 3

Start / End Page

  • 545 - 559

International Standard Serial Number (ISSN)

  • 0167-2789

Digital Object Identifier (DOI)

  • 10.1016/0167-2789(91)90014-Z

Citation Source

  • Scopus